MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Ischemia (1942); No Code Available (3191)
Date of Event 04/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: "standard var supplies (wires, balloons, etc)," cook zenith low profile aaa endovascular graft main body, cook zenith flex with spiral-z technology aaa endovascular graft iliac leg.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a zenith flex with spiral-z technology aaa endovascular graft was used for endovascular aortic repair in 2016.The patient was discharged home after the initial procedure.The patient later developed right leg ischemia, developed compartment syndrome on (b)(6) 2019, and required an urgent femoral-femoral crossover and fasciotomy.As reported, the issue was resolved after the additional procedure.No other adverse effects were reported for this incident.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of documentation including the complaint history, device history record, instructions for use, quality control, specifications, as well a visual inspection of the device was conducted during the investigation.The complaint device was not returned, as it is still implanted in the patient.Imaging of the event was provided and underwent expert image review.The findings of the image reviewer include: 1.An infrarenal aaa is treated using a zenith alpha (28 x 98 mm) main body graft, an ipsilateral flared zsle (24 x 56 mm) iliac leg on the right, and a contralateral zsle (13 x 74 mm) iliac leg on the left.2.The complaint report says the patient developed acute right lower extremity ischemia at 29 months with occlusion of the right zsle iliac leg.This cannot be confirmed from the imaging provided since the last study was 1 week prior to the event and showed patent iliac leg grafts.There are no further details or description provided of the iliac leg graft occlusion.3.The right zsle iliac leg has excessive overlap in the ipsilateral limb (44 mm) at 2 months.This means the flared segment of the leg graft begins within the ipsilateral limb.There is also a 52-degree angulation of the leg graft at the limb junction due to iliac tortuosity.Finally, there is severe outflow restriction from the heavily diseased and calcified right eia, as demonstrated on postoperative ct and duplex evaluation.These findings could be significant contributing factors to the reported right zsle iliac leg occlusion.4.There is a right popliteal artery aneurysm with partial mural thrombus seen on duplex ultrasound that grows from 16.9 mm in diameter at 21 months to 19.4 mm at 29 months.Thrombosis of this aneurysm could result in acute limb ischemia, but this is not mentioned in the physician¿s complaint record.5.Incidentally, the distal left zsle leg is severely narrowed to a lumen diameter of 5 mm due to severe calcified stenosis of the distal left cia where the graft terminates.The left iliac leg appears patent on duplex ultrasound at 29 months, but this is at high risk for thrombosis and occlusion.Use error is another factor, as the placement of the graft may have contributed to the ischemia.Per imaging, ¿the right zsle iliac leg has excessive overlap in the ipsilateral limb (44 mm) at 2 months.This means the flared segment of the leg graft begins within the ipsilateral limb.¿ additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification and validation testing showed that the affected product is safe and effective for its intended use.A review of the device history record showed no nonconformances in lot 5382371 that could have contributed to the failure mode.It should be noted that there were no other complaints reported for lot 5382371.There is no evidence to suggest that nonconforming product exists in house or in the field, or that the device was not manufactured to specification.The instructions for use (ifu) for the zenith spiral-z aaa iliac leg with the z-trak introduction system, provides the following information to the user related to the reported failure mode: indications for use: "the zenith spiral-z aaa iliac leg with the z-trak introduction system is indicated for use with the zenith aaa endovascular graft family of products, including the zenith flex aaa endovascular graft, zenith alpha abdominal endovascular graft, zenith low profile aaa endovascular graft, zenith renu ancillary graft, zenith fenestrated aaa endovascular graft, zenith universal distal body endovascular graft, zenith flex aui, or zenith branch iliac endovascular graft, during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.The graft is used in combination with these products for the endovascular treatment of abdominal aortic and aorto-iliac aneurysms." device description: ¿on each iliac leg component, a single gold marker is positioned 36mm from the proximal edge to indicate optimal overlap with the main body.¿ warnings and precautions: ¿pre-existing regions of stenosis/narrowing (less than approximately 20mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event.¿patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of thromboembolic event.¿ ¿all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of the endovascular graft.¿ ¿strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.¿ ¿inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.¿ potential adverse events: ¿arterial or venous thrombosis and/or pseudoaneurysm.¿ ¿graft or native vessel occlusion.¿ ¿endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; and corrosion.¿ the instructions for use (ifu) for the zenith low profile aaa endovascular graft provides the following information to the user related to the reported failure mode: warnings and precautions: ¿excessive overlap of the iliac leg graft within the limb may increase the risk of limb thrombosis.The ideal overlap between the zall leg and the zalb limb (approximately three stent lengths) can be achieved by aligning the gold mark on the iliac leg graft with the check mark on the main body graft contralateral limb or with the gold mark on the main body graft ipsilateral limb.¿ 10.1.8.Ipsilateral iliac leg placement and deployment: ¿advance slowly until the gold radiopaque marker on the iliac leg aligns with the gold markers on the ipsilateral limb of the main body, giving approximately 3 stents¿ overlap between components.Note: if a greater overlap is required, it may be necessary to consider use of another iliac leg in the bifurcation area of the opposite side.¿ ¿confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency and a minimum overlap of 2.5 stents (i.E., proximal stent of the iliac leg graft, maximum overlap of 4 stents) within the main body endovascular graft.¿ we have no patient medical history, but it is apparent the patient had diseased vasculature.We have no planning and sizing sheets.The instructions for use (ifu) includes guidance and anatomy requirements, as well as imaging guidelines and gold marker location.Based on the information provided, no product returned and the results of our investigation, it was determined that patient anatomy, disease progression and user error in the form of excessive device overlap, contributed to the event.Per the quality engineering risk assessment no further action is required.The appropriate personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8547174
Report Number1820334-2019-00992
Device Sequence Number2431364
Product Code MIH
UDI-Device Identifier10827002552453
UDI-Public(01)10827002552453(17)171027(10)5382371
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/27/2017
Device Model NumberN/A
Device Catalogue NumberZSLE-24-56-ZT
Device Lot Number5382371
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer06/17/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date07/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR